Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

What causes loss of concentration inspite of using depression medicines?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
I am 65 years old and a computer programmer. My work requires a lot of thought and concentration. My ability to concentrate has faded over the last few years. I am to the point where I can not think to do my work most days. Everything overwhelms me but I need to work. I have heard of things like ADD and ADHD but I have not had any issues like this before and I don't know if this relates to me. My diabetes is under control with diet and medication. I used to walk 4-5 miles per day but that has tapered off as my 2 dogs get older and aren't up for that much exercise. I went through many different depression medications through my MD's over the last 10 years or so and none of them worked long term. I can tolerate the depression but I need to work at least for 3 more years. I don't know where to start. I am just looking for some direction.
Posted Sun, 23 Mar 2014 in Depression
Answered by Dr. Srikanth Reddy 7 hours later
Brief Answer: Bupropion is a good option Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. To me it still appears to be depression and the feeling of being overwhelmed and problems with attention and concentration are all part of the same diagnosis. It cannot be adhd as the symptoms of this illness start from the childhood and you have mentioned that you were fine before. You have mentioned that you have tried plenyy of antidepressants but you have not mentioned the names. Basically the treatment of depressiom involves such trial and error. One drug which should suit you well is bupropion. Acting on the dopakine and noradrenaline, although it is primarily a antidepressant, it has special benefits in improving attention. For my patients i prescribe it in the dose of 150mg. Apart from this even methylphenidte can be given during the day time at 10mg to improve you attention at work. At 65years some loss of attention is natural. These days injections of kitamine are being used to treat resistant depression and it can be given a try. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Follow-up: What causes loss of concentration inspite of using depression medicines? 50 minutes later
I have taken a number of different medications over the last 10 years. They would all start helping me after a few weeks but by a few months later the depression would come back. Also, most of them made me feel groggy or numb and that was worse than the depression. I am not sure of all of them but I remember Effexor and Lexapro and Celexa. I had a terrible reaction with Paxil and wasn't able to take it for more than a few days. I haven't taken any of these for at least 4 years. I was taking the occasional Xanax for anxiety for a while but I stopped that about 2 years ago. Just recently my doctor prescribed 150 MG of Trazadone to help me sleep and it has been working very well for that purpose. Can I ask my family doctor about the Bupropion or do I need to see a specialist?
Answered by Dr. Srikanth Reddy 14 minutes later
Brief Answer: Bupropion is different Detailed Answer: Hello The drug bupropion is different from all the drugs that you have listed that you have tried. Its special efficacy in improving attention and being weight neutral and no sedation helps it being an ideal drug in your condition. You can take it with trazodone. You may meet your family doctor. The law of land differs from country to country but I think your family doctor could be able to prescribe you. Regards Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,  

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor